Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 246, NWS Wichita, KS

September 20, 1998McPherson County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 20, 1998, 4:10 PM CDT for McPherson County, Saline County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 1998, 4:10 PM CDT (21:10 UTC)
Expired
Sep 20, 1998, 5:15 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 4:20 PM CDTHail 0.75Roxbury, KS
Sep 20, 5:00 PM CDTHail 1Roxbury, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS1 KICT 202112 RRA
SVRICT
KSC113-169-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT SUN SEP 20 1998

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SALINE COUNTY IN CENTRAL KANSAS
     MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 515 PM CDT

* AT 410 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF ROXBURY...OR ABOUT 14 MILES
  NORTHEAST OF MCPHERSON...MOVING NORTHEAST AT 15 MILES PER HOUR.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
     NEW CAMBRIA
     GYPSUM
     ASSARIA
     SOLOMON
     ROXBURY

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.

NOONAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:52 PM CDT, 18 minutes earlier.

Area forecast discussion, Sep 20, 3:52 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT SUN SEP 20 1998

FRONTAL POSITION WILL BE THE MAIN CONCERN THROUGHOUT THE FORECAST
PACKAGE.

SHORT TERM...
NGM INITIALIZED WELL WITH 18Z SFC MAP...HOWEVER THE ETA SEEMED TO
HAVE A BETTER HANDLE ON THE WINDS AT 18Z.  ALOFT...MODELS WERE IN
MORE AGREEMENT ON LOW CUTTING OFF OVER THE INTERMOUNTAIN WEST LATER
TONIGHT AND SUN...WITH A SIGNIFICANT AMOUNT OF ENERGY GETTING
CAUGHT UP IN THE UPPER LVL LOW IN SE CANADA.  THIS SHOULD KEEP
NORTHERN SECTIONS OF THE FRONT MOVING EASTWARD...WHILE THE SOUTHERN
SECTION GETS STALLED OUT ACROSS KS POSSIBLY OK DEPENDING ON THE MODEL.
HAVE DECIDED TO LEAN MORE TOWARDS THE ETA SOLUTION...THE NGM KEEPS
WINDS TOO SHARP ALONG THE FRONT THROUGHOUT THE PERIOD...AND FEEL THE
ETA IS MORE REPRESENTATIVE ON WINDS AND TEMPS. DO EXPECT TO SEE SCT
PRECIP OVERNIGHT...DONT THINK WELL SEE THE LIKELY COVERAGE SO WILL
PULL POPS FOR TONIGHT BACK DOWN INTO THE CHC CAT.  TEMPS SHOULD
RANGE FROM THE LOWER 60S TO LOWER 70S.

LONG TERM...
WILL CONTINUE WITH THE ETA SOLUTION. EXPECT CLDS TO BREAK UP ACROSS
SRN SECTIONS DURING THE AFTN MON ALLOWING TEMPS BACK INTO THE 80S...
WHILE MORE PERSISTENT CLD COVER KEEPS CENTRAL KS IN THE 70S. WITH
FRONT IN THE VCNTY MONDAY WILL KEEP A SMALL POPS GOING. ETA TRIES TO
KICK SOME ENERGY OUT FROM THE UPPER LOW IN THE WEST MONDAY NIGHT...
WHICH WILL LIKELY BE THE CASE THROUGHOUT THE WEEK...WITH TIMING WHEN
AND WHERE THESE S/W WILL TRACK A PROBLEM. TUESDAY MAY BE THE COOLEST
DAY...WITH SFC HIGH FINALLY PUSHING INTO SRN MN AND PUSHING FRONT
FARTHER S ALLOWING THE COOLER AIR TO FINALY FILTER IN.  BUT THE HIGH
QUICKLY MOVES EAST AND SOUTHERLY FLOW RETURNS TO KS DURING THE
MIDDLE PART OF THE WEEK...AND ANOTHER COLD FRONT BY THU/FRI.

NOONAN

FCSTID = 15
ICT   70  86  66  80 /  40  30  40  30
HUT   68  85  64  79 /  40  30  40  30
EWK   69  85  65  79 /  40  30  40  30
EQA   70  86  66  80 /  40  30  40  30
WLD   70  86  66  81 /  40  30  40  30
RSL   64  79  58  75 /  40  30  40  30
GBD   65  81  60  76 /  40  30  40  30
SLN   66  79  58  75 /  40  30  40  30
MPR   66  82  62  76 /  40  30  40  30
CFV   72  86  65  80 /  50  30  30  30
CNU   71  85  64  78 /  50  30  30  30
K88   70  85  63  77 /  50  30  30  30

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:56 PM CDTSevere Thunderstorm WarningICTMarion64 min
Sep 20, 4:59 PM CDTSevere Thunderstorm WarningICTMarion61 min
Sep 20, 5:14 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline61 min
Sep 20, 5:58 PM CDTSevere Thunderstorm WarningICTMarion62 min
Sep 20, 6:00 PM CDTSevere Thunderstorm WarningICTRice60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.